Alert archive / Mississippi / Tornado Warnings in 2003

Tornado Warning 19, NWS New Orleans, LA

May 14, 2003Walthall County, Mississippi

NWS New Orleans, LA issued this tornado warning at May 14, 2003, 9:19 PM CDT for Walthall County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 9:19 PM CDT (02:19 UTC)
Expired
May 14, 2003, 9:45 PM CDT
In force
26 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Walthall County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

848 
WFUS54 KLIX 150219
TORNEW
MSC147-150245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
919 PM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  WALTHALL COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 945 PM CDT

* AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES NORTHEAST OF
  SALEM...OR ABOUT 15 MILES WEST OF COLUMBIA...MOVING EAST AT 25 MPH.

SEEK SHELTER ON THE LOWEST FLOOR OF A BUILDING IN AN INTERIOR HALLWAY
OR ROOM SUCH AS A CLOSET OR BATHROOM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3139 9016 3121 9017 3117 8970 3140 8969

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 14, 1:45 PM CDT, 7 hours 34 minutes earlier.

Area forecast discussion, May 14, 1:45 PM CDT, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
145 PM CDT THU MAY 14 2003

RATHER CHALLENGING FORECAST THIS AFTERNOON DESPITE THE LACK OF ANY
SIGNIFICANT WEATHER THUS FAR. BOTH THE ETA AND THE GFS CONTINUE
THEIR DIVERGENT SOLUTIONS WITH HANDLING THE EMBEDDED SHEAR POCKETS
TRAVERSING SOUTHEASTWARD ACROSS THE REGION. AS BEFORE...THE GFS
REMAINS THE MORE AGGRESSIVE ALTHOUGH LATEST MSAS DATA HAS MOISTURE
DIVERGENT FIELDS ENTRENCHED ACROSS THE FORECAST AREA. AT THIS
POINT...DO NOT SEE ANY REAL KICKER UPSTREAM IN THE WV SAT IMAGERY
DESPITE CONTINUOUS DESTABILIZATION. HOWEVER...WOULD NOT RULE SOME
ISOLATED ACTIVITY WITHIN THE NORTHWEST FLOW THIS EVENING AS
SUGGESTED BY THE GFS AND TO A CERTAIN EXTENT EVEN THE ETA. EXPECT
TEMPERATURES THOUGH TONIGHT TO BE LOWER THAN LAST NIGHT GIVEN THE
DECREASE IN MOISTURE DEPTH PROGGED BY FORECAST TIME HEIGHTS.

WILL CONTINUE THE DRY FORECAST FOR FRIDAY AS WEAK RIDGING IMPACTS
THE CENTRAL GULF COAST REGION AND MOISTURE DEPTH REMAINS MINIMAL.
ALL THIS SHOULD CHANGE THOUGH STARTING LATE SATURDAY AS A POTENT
UPPER LOW AND ASSOCIATED SURFACE BOUNDARY OUT OF THE SOUTHERN PLAINS
DROPS INTO THE REGION. THE GFS STILL MAINTAINS THIS BOUNDARY
BECOMING STATIONARY AND EVEN DIFFUSE BY LATE SUNDAY WHICH MEANS
PRECIPITATION CHANCES SHOULD WEAKEN MONDAY AND TUESDAY. HOWEVER...AS
WAS ALLUDED TO IN THE PREVIOUS DISCUSSION...A FAR BETTER DEFINED
UPPER TROF AND SECOND COLD FRONT SHOULD MOVE THROUGH THE REGION ON
WEDNESDAY BEFORE EXITING INTO THE GULF ON THURSDAY.

PRELIM NUMBERS...

MCB 68/88/70/88 2002  BTR 70/89/71/89 1002
MSY 72/89/74/89 1001  GPT 72/87/74/86 2001

.NEW...NONE
LA...NONE.
MS...NONE.

09
Hazardous weather outlook, May 14, 12:00 PM CDT, 9 hours 19 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-151130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1200 PM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND THIS
EVENING AS AN UPPER LEVEL DISTURBANCE APPROACHES THE CENTRAL GULF
COAST REGION FROM THE NORTHWEST. THERE IS A CHANCE THAT A FEW OF THE
STRONGER STORMS MAY APPROACH SEVERE THRESHOLDS MAINLY FOR LOCATIONS
NORTH AND EAST OF LAKE PONTCHARTRAIN INCLUDING SOUTHWEST AND COASTAL
MISSISSIPPI. STRONG DAMAGING WINDS AND LARGE HAIL ARE THE MAJOR
HAZARDS EXPECTED WITH ANY SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE STARTING LATE SATURDAY
AND CONTINUING INTO TUESDAY AS A COLD FRONT MOVES INTO THE REGION
AND STALLS NORTH OF THE GULF COAST.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

Nearby

Tornado Warnings in Mississippi, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.